SMOKING AFFECTS WARFARIN THERAPY

Pharmacy Times, Volume 0, 0

Smokingcigarettes canhave a significantimpacton warfarintherapy. Althoughthereis no reportedinteractionbetween nicotineand warfarin,theother chemical compounds that areabsorbed into the body from the smokehave an effect on the liver. The livermakes more enzymes to eliminate thetoxic substances and, in the process,eliminates more warfarin. The end resultof this process is an increase in warfarinrequirements for someone who hasstarted smoking. Warfarin managementcan also be problematic in patients whostop smoking. Ex-smokers should bemonitored carefully after quitting,because their warfarin requirements willlikely be lower. Patients with a knownrecent smoking history who develop anunstable international normalized ratiopattern should be questioned aboutsmoking relapses, since starting andstopping smoking can cause warfarinrequirements to vary. Please see relatedarticle on page 56.

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Carein High Point, NC.